To perform a systematic investigation of medications associated with adverse sedation events in pediatric patients using critical incident analysis of case reports.
One hundred eighteen case reports from the adverse drug reporting system of the Food and Drug Administration, the US Pharmacopoeia, and the results of a survey of pediatric specialists were used. Outcome measures were death, permanent neurologic injury, prolonged hospitalization without injury, and no harm. The overall results of the critical incident analysis are reported elsewhere. The current investigation specifically examined the relationship between outcome and medications: individual and classes of drugs, routes of administration, drug combinations and interactions, medication errors and overdoses, patterns of drug use, practitioners, and venues of sedation.
Ninety-five incidents fulfilled study criteria and all 4 reviewers agreed on causation; 60 resulted in death or permanent neurologic injury. Review of adverse sedation events indicated that there was no relationship between outcome and drug class (opioids; benzodiazepines; barbiturates; sedatives; antihistamines; and local, intravenous, or inhalation anesthetics) or route of administration (oral, rectal, nasal, intramuscular, intravenous, local infiltration, and inhalation). Negative outcomes (death and permanent neurologic injury) were often associated with drug overdose (n = 28). Some drug overdoses were attributable to prescription/transcription errors, although none of 39 overdoses in 34 patients seemed to be a decimal point error. Negative outcomes were also associated with drug combinations and interactions. The use of 3 or more sedating medications compared with 1 or 2 medications was strongly associated with adverse outcomes (18/20 vs 7/70). Nitrous oxide in combination with any other class of sedating medication was frequently associated with adverse outcomes (9/10). Dental specialists had the greatest frequency of negative outcomes associated with the use of 3 or more sedating medications. Adverse events occurred despite drugs being administered within acceptable dosing limits. Negative outcomes were also associated with drugs administered by nonmedically trained personnel and drugs administered at home. Some injuries occurred on the way to a facility after administration of sedatives at home; some took place in automobiles or at home after discharge from medical supervision. Deaths and injuries after discharge from medical supervision were associated with the use of medications with long half-lives (chloral hydrate, pentobarbital, promazine, promethazine, and chlorpromazine).
Adverse sedation events were frequently associated with drug overdoses and drug interactions, particularly when 3 or more drugs were used. Adverse outcome was associated with all routes of drug administration and all classes of medication, even those (such as chloral hydrate) thought to have minimal effect on respiration. Patients receiving medications with long plasma half-lives may benefit from a prolonged period of postsedation observation. Adverse events occurred when sedative medications were administered outside the safety net of medical supervision. Uniform monitoring and training standards should be instituted regardless of the subspecialty or venue of practice. Standards of care, scope of practice, resource management, and reimbursement for sedation should be based on the depth of sedation achieved (ie, the degree of vigilance and resuscitation skills required) rather than on the drug class, route of drug administration, practitioner, or venue.